From London, England:
My daughter is 13 years old and has suffered from a medical condition called Fanconi's Anaemia (FA) for about six years. She takes steroids to control FA, namely oxymetholone and prednisolone. Lately, I noticed she has been drinking excessively. I mentioned it to the doctors who did a blood sugar test and her levels to be high (28). I have already found some links between prednisolone and diabetes and mentioned these at once. The doctors are pretty sure now that this was the cause of the high sugar levels. She has just started taking oral medication and is maintaining a sugar free diet. My question is: will the high sugar levels fall once we reduce the amount of steroids she is taking, and will the condition disappear or is this likely to be something she is stuck with?
Steroids have a weird effect on blood sugar and frequently can cause dramatic elevations of blood sugar. As a matter of fact, these medications antagonize the action of insulin and promote hepatic gluconeogenesis by which amino acids from proteins are converted into glucose. All these effects depend largely on the duration of the therapy and the size of the dose prescribed. Moreover, they may unmask a metabolic state of potential diabetes (once called chemical diabetes or metasteroid diabetes). In your daughter's case, where you don't give any information on family history for diabetes, if negative, I think the high blood sugar should disappear after stopping medications.
Original posting 17 Jul 2000
Posted to Other Medications
Last Updated: Tuesday April 06, 2010 15:09:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.